Missouri, 2018

Tornado and Hail in Missouri, May 31, 2018

May 31, 2018 · NWS PAH · 13 events in 6 counties and zones

An outbreak of severe thunderstorms impacted the region on the last day of May. Damaging winds, large hail, and a tornado were observed in this outbreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms impacted the region on the last day of May. Damaging winds, large hail, and a tornado were observed in this outbreak. Scattered thunderstorm development began by mid to late afternoon, with coverage increasing further into the evening hours. Scattered thunderstorms developed along an outflow boundary across southeast Missouri and the lower Ohio Valley. Surface dewpoints near the boundary were in the lower 70s, which contributed to moderately strong instability. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the storms. Mid-level winds around 50 knots located just ahead of the shortwave helped to create moderate to strong deep-layer wind shear, favorable for a few supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 3:24 PM CST, 47 minutes earlier.

Area forecast discussion, May 31, 3:24 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
424 PM CDT Thu May 31 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018

Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.

Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.

Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.

Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.

The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.

.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018

Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.

&&

.AVIATION...
Issued at 1258 PM CDT Thu May 31 2018

Attempted to time the departure of the MCS (Mesoscale Convective
System from the KEVV/KOWB TAF's during the next 1-3 hour. In
addition, added new convection to the KCGI/KPAH TAF locations with
the onset of the next MCS later this afternoon and this evening.
Kept most weather conditions in VFR category outside of the
thunderstorm activity with MVFR category associated with
convection. Given the short time scale for severe potential wind
gusts and ceilings, may have to make amendments to reflect those
short fuse situations.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 31, 12:18 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.

The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.

There is also a good  potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Local storm report, May 31, 3:44 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     3 N HOPKINSVILLE        36.90N 87.49W
05/31/2018                   CHRISTIAN          KY   EMERGENCY MNGR

            TREES DOWN

&&

SMITTY
Local storm report, May 31, 3:45 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       WEST PADUCAH            37.08N 88.74W
05/31/2018  M1.74 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            ONE HOUR RAINFALL ACCUMULATION AT NWS OFFICE IN WEST
            PADUCAH.

&&

SMITTY
Local storm report, May 31, 3:46 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      3 N HOPKINSVILLE        36.90N 87.49W
05/31/2018                   CHRISTIAN          KY   TRAINED SPOTTER

            ONE FOOT OF WATER OVER HIGHWAY 41 NEAR OLD KELLY ROAD
            JUNCTION.

&&

RICKS
Local storm report, May 31, 3:48 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       6 N HOPKINSVILLE        36.94N 87.49W
05/31/2018  M1.26 INCH       CHRISTIAN          KY   MESONET

            40 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Special weather statement, May 31, 3:51 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT THU MAY 31 2018

KYZ021-312230-
Muhlenberg KY-
451 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MUHLENBERG COUNTY UNTIL
530 PM CDT...

At 450 PM CDT, Doppler radar was tracking strong thunderstorms near
Central City--Greenville, or near Greenville In Muhlenberg County,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Greenville In Muhlenberg County, Powderly, Central
City--Greenville, Weir, Dunmor and Drakesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
      3704 8719 3728 8728 3731 8699 3727 8698
      3726 8696 3724 8694 3724 8691 3723 8692
      3721 8690 3719 8691 3718 8689 3718 8692
      3714 8693 3711 8689
TIME...MOT...LOC 2150Z 260DEG 30KT 3716 8711

ML
Local storm report, May 31, 4:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      HOPKINSVILLE            36.85N 87.49W
05/31/2018                   CHRISTIAN          KY   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN HAPPY HOLLOW AREA.

&&

SMITTY

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Carter

When
May 31, 4:11 PM CST
Where
Carter County, Van Buren
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.000, -91.020

Hail, Carter

When
May 31, 4:23 PM CST
Where
Carter County, Fremont
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.950, -91.170

The hail was reported near the intersection of U.S. Highway 60 and Highway Y.

Funnel Cloud, Carter

When
May 31, 4:33 PM CST
Where
Carter County, Ellsinore
Reported by
Law Enforcement
Coordinates
36.930, -90.750

The funnel cloud was reported by law enforcement northwest of town.

Funnel Cloud, Carter

When
May 31, 4:42 PM CST
Where
Carter County, 5 mi NW of Hunter
Reported by
Trained Spotter
Coordinates
36.931, -90.914

The funnel cloud was reported by a trained spotter.

Funnel Cloud, Cape Girardeau

When
May 31, 6:40 PM CST
Where
Cape Girardeau County, Fruitland
Reported by
Emergency Manager
Coordinates
37.450, -89.650

This funnel cloud touched down several minutes later in the far eastern part of the county.

Tornado, Cape Girardeau

When
May 31, 6:44 PM CST to 6:49 PM CST
Where
Cape Girardeau County, 0.47 mi WNW of Oriole to 1.89 mi WNW of Moccasin Spgs
Rating
EF1
Path length
2.21 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.453, -89.538

Peak winds were estimated near 90 mph. The tornado touched down on Highway V near County Road 607, then moved east across forested and hilly terrain. The tornado lifted as it crossed Highway 177 at the Trail of Tears State Park. Dozens of trees, some large, were broken or uprooted. Several power poles were snapped from fallen trees. The tornado was sighted by numerous people, and video was taken by at least one individual. The parent storm produced two small tornadoes on the other side of the Mississippi River near Wolf Lake, Illinois within the next 10 minutes.

Thunderstorm Wind, Cape Girardeau

When
May 31, 8:22 PM CST
Where
Cape Girardeau County, 2 mi W of Randles
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.130, -89.816

In the southwest corner of Cape Girardeau County, trees and power lines were down along County Road 274.

Hail, Wayne

When
May 31, 8:31 PM CST
Where
Wayne County, Williamsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.970, -90.550

Hail, Butler

When
May 31, 8:37 PM CST
Where
Butler County, 4 mi E of Hendrickson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.900, -90.408

Thunderstorm Wind, Scott

When
May 31, 8:40 PM CST to 8:50 PM CST
Where
Scott County, Benton to 2 mi N of Blodgett
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.100, -89.570

Trees were down in Benton, causing power outages. Two miles north of Blodgett, a tree was blown over the road on Highway H near County Road 506.

Thunderstorm Wind, Wayne

When
May 31, 8:51 PM CST
Where
Wayne County, 2 mi SSW of Wappapello
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Insurance Company
Coordinates
36.903, -90.294

Tree and vehicle damage was reported near the intersection of Highways T and RA.

Thunderstorm Wind, Scott

When
May 31, 9:15 PM CST
Where
Scott County, Sikeston
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.880, -89.580

Trees and power lines were down in the city. A tree was blown onto a house. Numerous tree limbs were down. Some power outages occurred.

Thunderstorm Wind, Mississippi

When
May 31, 9:32 PM CST
Where
Mississippi County, East Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.780, -89.380

Numerous tree limbs were down, including some that were two to three inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751368, 751374, 751358, 751359, 751362, 751385, 751389, 751375, 751376, 751390, 751394, 751388, 751395.